, Volume 13, Issue 3, pp 559–574 | Cite as

Muirhead-Rado inequality for compact groups

  • Leonard J. SchulmanEmail author


Muirhead’s majorization inequality was extended by Rado to the case of arbitrary permutation groups. We further generalize this inequality to compact groups and their linear representations over the reals. We characterize saturation of the inequality, and describe the saturation condition in detail for the case of actions on Hermitian operators.


Inequality majorization symmetric function 

Mathematics Subject Classification (2000)

52A40 26D05 60E15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    T. Bröcker, T. tom Dieck. Representations of Compact Lie Groups, Graduate Texts in Mathematics. vol. 98, Springer (1985).Google Scholar
  2. 2.
    D.E. Daykin. Generalisation of the Muirhead-Rado inequality. Proc. Am. Math. Soc., 30 (1971) 84–86.Google Scholar
  3. 3.
    W. Fulton, J. Harris. Representation theory: a first course, Graduate Texts in Mathematics. vol. 129, Springer, 3d edn, (1991).Google Scholar
  4. 4.
    K. Guan. Schur-convexity of the complete elementary symmetric function. J. Inequal. Appl. 9 (2006).Google Scholar
  5. 5.
    G. Hardy, J.E. Littlewood, G. Pólya. Inequalities, 2nd edn, Cambridge University Press (1952).Google Scholar
  6. 6.
    G.H. Hardy, J.E. Littlewood, G.Pólya. Some simple inequalities satisfied by convex functions. Messenger Math. 58 (1929) 145–152.Google Scholar
  7. 7.
    T. Inui, Y. Tanabe, Y. Onodera. Group theory and its applications in physics, vol. 78, Springer series in solid-state sciences. Springer (1996) (second, corrected print).Google Scholar
  8. 8.
    A.W. Marshall, I. Olkin. Inequalities: theory of majorization and its applications. Academic Press, London (1979).Google Scholar
  9. 9.
    R.F. Muirhead. Some methods applicable to identities and inequalities of symmetric algebraic functions of n letters. Proc. Edinburgh Math. Soc., 21 (1903) 144–157.Google Scholar
  10. 10.
    R. Rado. An inequality. J. Lond. Math. Soc., 27 (1952) 1–6.Google Scholar
  11. 11.
    H.L. Royden. Real analysis. Macmillan, New York, 3rd edn (1988).Google Scholar
  12. 12.
    J.V. Ryff. On Muirhead’s theorem. Pacific J. Math., 21(3) (1967) 567–576.Google Scholar
  13. 13.
    J.-P. Serre. Linear representations of finite groups. Springer, Berlin (1977).Google Scholar
  14. 14.
    B. Simon. Representations of finite and compact groups, vol. 10, Graduate Studies in Mathematics. American Mathematical Society (1996)Google Scholar
  15. 15.
    R. Stanley. Enumerative combinatorics. Cambridge University Press, Cambridge (1999).Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2008

Authors and Affiliations

  1. 1.CaltechPasadenaUSA

Personalised recommendations